34 C
New York
Monday, August 8, 2022

Man Hospitalized After Vitamin D Supplement Overdose

A man who overdosed on vitamin D supplements was hospitalized for eight days after he kept vomiting and lost 28lbs in three months.

The unnamed middle-aged man had taken more than 80 times the recommended daily amount of vitamin D, alongside 19 other supplements, as part of a regimen recommended by a private nutritionist in the UK, doctors said in a case report published in BMJ Case Reports on Tuesday.

After one month of taking the supplements, the man experienced tummy pain, vomiting, leg cramps, ringing in his ears, dry mouth, increased thirst, and diarrhea. His symptoms didn’t go away after he stopped taking them. 

A blood test showed that his vitamin D levels were seven times the recommended amount and, because


vitamin D

helps regulate the amount of calcium in the body, his calcium levels were dangerously high. The test also showed that his kidneys were at risk of damage.  

The authors said the man’s case was uncommon, but that excessive levels of vitamin D can cause effects on the body that can be “debilitating.” 

Vitamin D can be toxic if taken in large amounts 

Vitamin D is fundamental for bone health and is naturally obtained from sunlight and foods such as oily fish or mushrooms. However, if taken in large amounts, usually from a supplement overdose, it can be toxic for many of the body’s organs including the gut, heart and kidneys. A vitamin D overdose can also cause dangerously high levels of calcium in the body, which risks neurological symptoms such as drowsiness, psychosis and coma. It takes about two months for the body to clear half the original amount of vitamin D taken, so symptoms can last weeks, the authors said.

During his eight days in hospital, the man was re-hydrated with fluids through a drip and given drugs that stop bone breakdown, called bisphosphonates, that helped reduce his calcium levels.

He was discharged from hospital with bisphosphonates and antisickness medications to take at home. After two months, another blood test showed that his calcium levels were within the normal range, but his vitamin D levels remained high. It is not clear from the case report if he had ongoing symptoms.

The case report authors encouraged people to speak to a family doctor before starting alternative therapy or taking new over-the-counter medications.

Supplements are largely safe until taken in “unsafe amounts” or “unsafe combinations,” they said.

Related Articles

LEAVE A REPLY

Please enter your comment!
Please enter your name here

Stay Connected

0FansLike
3,429FollowersFollow
19,900SubscribersSubscribe

Latest Articles